Nebraska, 2009

Blizzard and Winter Storm in Nebraska, March 23, 2009

March 23, 2009 · NWS CYS · 7 events in 7 counties and zones

A low pressure system deepened across eastern Colorado. This produced snow and strong winds across much of the Nebraska panhandle with blizzard conditions over parts of the northern Nebraska panhandle.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A low pressure system deepened across eastern Colorado. This produced snow and strong winds across much of the Nebraska panhandle with blizzard conditions over parts of the northern Nebraska panhandle. Many roads were closed due to very low visibilities along with considerable blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 23, 2:46 AM MST, 8 hours 14 minutes earlier.

Area forecast discussion, Mar 23, 2:46 AM MST, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
346 AM MDT MON MAR 23 2009

.SHORT TERM...TODAY AND TONIGHT...
THE UPPER LOW EARLY THIS MORNING WAS OVER EXTREME NORTHWEST COLORADO
PER SATELLITE IMAGERY.  THE ASSOCIATED SURFACE LOW WAS OVER NORTHEAST
COLORADO AT 09Z.  CLOUD TOPS HAVE BEEN COOLING OVER NORTHERN WYOMING
AND THAT IS WHERE THE MORE SIGNIFICANT AND WIDESPREAD PRECIPITATION
WAS AT THAT TIME.  THE COLD AIR IS SLOWLY SPREADING INTO THE CWA WITH
KRKS AND KGCC SWITCHING OVER TO SNOW WITHIN THE PAST FEW HOURS.  THE
MODELS ARE CURRENTLY FAIRLY CLOSE WITH THE SYNOPTIC FEATURES AS WELL
AS THEIR MOVEMENT TO THE NORTHEAST ONTO THE PLAINS TONIGHT.  THAT
MOVEMENT SHOULD CONTINUE TO FOCUS THE HEAVIER SNOWFALL OVER EAST
CENTRAL WYOMING AND THE NORTHERN LARAMIE RANGE IN OUR CWA.  MODEL
TRENDS HAVE BEEN FOR LOWER QPF AND SNOW VALUES OVER THE ENTIRE CWA.
TIME HEIGHT PLOTS FOR VARIOUS POINTS IN THE CWA SHOW THE BEST LIFT
TODAY AND IN SOME CASES THIS MORNING.  WITH FAVORABLE OMEGA VALUES
CONTINUING LONGER OVER EAST CENTRAL WYOMING.  IN THE PANHANDLE
TEMPERATURES WERE STILL AROUND 50 EARLY THIS MORNING AND THE
CHANGEOVER TO SNOW MAY NOT BE UNTIL MIDDAY.  THE SNOW SHOULD GRADUALLY
TAPER OFF TONIGHT AS THE STORM MOVES SLOWLY NORTHEAST.  NORTHERLY
WINDS WILL GUST AS HIGH AS 50 MPH OVER THE EAST PART OF THE CWA TODAY
AND AT LEAST EARLY TONIGHT WITH THE TIGHT SURFACE PRESSURE GRADIENT.
KCDR ALREADY HAS BEEN REPORTING GUSTS TO 43 MPH.  THE COMBINATION OF
THE STRONG WINDS AND SNOW WILL PRODUCE BLIZZARD CONDITIONS TODAY AND
AT LEAST EARLY TONIGHT IN MANY PARTS OF THE CWA.  CONDITIONS SHOULD
BE ESPECIALLY BAD ACROSS EAST CENTRAL WYOMING AND HAVE PLACED 12 TO
18 INCHES IN THAT PART OF THE CWA BY 12Z TUESDAY.  IN GENERAL...HAVE
LOWERED SNOWFAL AMOUNTS A BIT TO CORRESPOND TO SATELITE AND MODEL
TRENDS.  WILL CONTINUE THE PREVIOUSLY ISSUED HIGHLIGHTS OVER THE
ENTIRE CWA.  HIGH TEMPERATURES FOR TODAY WILL BE REACHED EARLY AND
THEN SLOWLY FALL THROUGHOUT THE DAY.

.LONG TERM...TUESDAY THROUGH SUNDAY...
CONDITIONS WILL IMPROVE TUESDAY MORNING AS SFC AND UPPER LOW
CONTINUE TO LIFT NORTHEAST TOWARDS THE UPPER MIDWEST WITH LAST
VESTIGES OF PCPN EXPECTED TO PULL OUT OF THE NEB PANHANDLE TUESDAY
AFTERNOON.  TEMPERATURES WILL MODERATE SOME TUESDAY AND WEDS BUT
BROAD CYCLONIC UPPER FLOW ACROSS MUCH OF THE WRN U.S. WILL TEMPER
ANY WARMING.  NEXT UPPER SYSTEM TO AFFECT THE CWA SHOULD DROP INTO
THE PACIFIC NW BY LATE WEDS THEN SE ACROSS THE CENTRAL ROCKYS
THURSDAY INTO THURSDAY NIGHT BRINGING ANOTHER DECENT CHANCE FOR SNOW
TO THE CWA.  GFS SHOWING TYPICAL FASTER CLIP WITH SYSTEM WITH ECMWF
SLOWER AND STRONGER.  THIS SYSTEM TRACKING A BIT FAR SOUTH FOR THE
WORST EFFECTS HERE BUT WILL HAVE TO BE WATCHED.  NEXT WEEKEND
LOOKING A BIT WARMER AND MAINLY DRY UNDER GENERAL NW UPPER FLOW.

&&

.AVIATION...
MVFR CONDITIONS WERE COMMON EARLY THIS MORNING OVER THE WEST AND
NORTH PARTS OF THE CWA.  CEILINGS AND VISIBILITIES WILL CONTINUE TO
GRADUALLY LOWER OVER THE CWA WITH IFR CEILINGS AND VISIBILITIES IN
SNOW AND BLOWING SNOW COMMON OVER THE ENTIRE CWA BY LATE MORNING.
CONDITIONS SHOULD IMPROVE TO MVFR LATER TONIGHT TO THE WEST OF THE
LARAMIE RANGE.  NORTHERLY SURFACE WINDS WILL GUST AS HIGH AS 45
KNOTS TODAY AND TONIGHT.  NEEDLESS TO SAY...TURBULENCE AND ICING
WILL BE A CONCERN OVER THE CWA TODAY AND TONIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...BLIZZARD WARNING FROM 6 AM TODAY TO 6 AM TUESDAY FOR WYZ059-
     WYZ060-WYZ064-WYZ065-WYZ066-WYZ067-WYZ068-WYZ069-WYZ070.
     WINTER STORM WARNING FROM 6 AM TODAY TO 6 AM TUESDAY FOR
     WYZ061-WYZ062-WYZ063.
NE...BLIZZARD WARNING FROM 9 AM TODAY TO 6 AM TUESDAY FOR NEZ001-
     NEZ002-NEZ003.
     WINTER STORM WARNING FROM 9 AM TODAY TO 6 AM TUESDAY FOR NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055.

&&

MSW/RE
Hazardous weather outlook, Mar 23, 6:40 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
740 AM MDT MON MAR 23 2009

NEZ001>003-WYZ059-060-064>070-241100-
SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
740 AM MDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL AFFECT THE PANHANDLE THIS MORNING.  THE
STORMS WILL NOT PRODUCE SEVERE WEATHER.

A BLIZZARD WARNING IS IN EFFECT THROUGH TONIGHT AS SNOWFALL IS
EXPECTED TO COMBINE WITH STRONG WINDS TO PRODUCE DANGEROUS CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME SNOW IS LIKELY AGAIN THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ019>021-054-055-WYZ061>063-241100-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-SOUTHWEST CARBON-
NORTH CARBON-SNOWY RANGE-
740 AM MDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL AFFECT THE PANHANDLE THIS MORNING.  THE
STORMS WILL NOT PRODUCE SEVERE WEATHER.

A WINTER STORM WARNING IS IN EFFECT THROUGH TONIGHT. SNOWFALL AND
GUSTY WINDS ARE EXPECTED TO SPREAD OVER THE AREA WITH NEAR
BLIZZARD CONDITIONS POSSIBLE IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME SNOW IS LIKELY THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, Mar 23, 9:35 AM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1035 AM MDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     DENSE FOG        TORRINGTON              42.07N 104.18W
03/23/2009                   GOSHEN             WY   LAW ENFORCEMENT

            VSBY 50 TO 100 FEET SLUSH ON ROADS

0950 AM     SNOW             10 S MULE CREEK JUNCTIO 43.23N 104.22W
03/23/2009  E2.0 INCH        NIOBRARA           WY   CO-OP OBSERVER

            RED BIRDSTORE, THUNDER RAIN SNOW AND SLUSH ON ROAD

0950 AM     BLIZZARD         3 WSW HARDY RANCH AIR S 43.31N 105.73W
03/23/2009                   CONVERSE           WY   TRAINED SPOTTER

            25 MI WNW OF BILL, 12 INCHES OF SNOW WHITE OUT CONDITIONS

1005 AM     SNOW             5 N I-25 EXIT 151       42.87N 105.63W
03/23/2009  E2.0 INCH        CONVERSE           WY   TRAINED SPOTTER

            BLOWING NEAR BLIZZARD

1007 AM     SNOW             8 SE DOUGLAS            42.67N 105.28W
03/23/2009  E2.0 INCH        CONVERSE           WY   TRAINED SPOTTER

            VSBY 1/16 MI

1009 AM     SLEET            DULL CENTER             43.41N 104.96W
03/23/2009  M2.00 INCH       CONVERSE           WY   CO-OP OBSERVER

            SLEET 1/2 PEA SIZED. SLEET SNOW MIXED. ONE INCH MOISTURE
            IN 14 HOURS

1024 AM     NON-TSTM WND GST 7 NE CHEYENNE           41.22N 104.70W
03/23/2009  M56 MPH          LARAMIE            WY   CO-OP OBSERVER

            3 INCHES SNOW POWER OUT

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 3 blizzard. Local standard time, as filed.

Blizzard, Sioux

When
March 23, 11:00 AM MST to 11:00 PM MST
Where
Sioux forecast zone
Reported by
COOP Observer

Extremely low visibilities due to strong winds and snow with snow drifts from 3 to 6 feet.

Blizzard, Dawes

When
March 23, 11:00 AM MST to 11:00 PM MST
Where
Dawes forecast zone
Reported by
Law Enforcement
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Extremely low visibilities due to strong winds and snow with snow drifts from 3 to 5 feet. Snowfall was estimated to be from 4 to 8 inches.

Blizzard, Box Butte

When
March 23, 11:00 AM MST to 11:00 PM MST
Where
Box Butte forecast zone
Reported by
Law Enforcement
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Extremely low visibilities due to strong winds and snow with snow drifts from 3 to 5 feet. Snowfall was estimated to be around 4 inches.

Winter Storm, Banner

When
March 23, 11:00 AM MST to 7:00 PM MST
Where
Banner forecast zone
Reported by
Public
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Snow with wind gusts around 60 mph produced widespread blowing and drifting snow with areas of low visibilities.

Winter Storm, Cheyenne

When
March 23, 11:00 AM MST to 7:00 PM MST
Where
Cheyenne forecast zone
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Snow with wind gusts around 60 mph produced widespread blowing and drifting snow with areas of low visibilities.

Winter Storm, Kimball

When
March 23, 11:00 AM MST to 7:00 PM MST
Where
Kimball forecast zone
Reported by
Department of Highways
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Snow with wind gusts around 60 mph produced widespread blowing and drifting snow with areas of low visibilities.

Winter Storm, Scotts Bluff

When
March 23, 11:00 AM MST to 7:00 PM MST
Where
Scotts Bluff forecast zone
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Snow with wind gusts near 60 mph produced widespread blowing and drifting snow with areas of low visibilities.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154608, 154609, 154610, 154611, 154612, 154613, 154614.